More on Chemo Brain…

(Chemotherapy-induced Cognitive impairment) AKA: Chemo Brain

I spoke to a member of Livestrong.org in reference to my recent memory/concentration issues. My info was forwarded to The Cancer Center of Long Island (with whom I am now playing phone tag). Melissa at Livestrong felt very strongly that what I am experiencing is “Chemo Brain.”

From The Mayo Clinic:

Chemo brain is a common term used by cancer survivors to describe thinking and memory problems that can occur after cancer treatment. Chemo brain can also be called chemo fog, cognitive changes or cognitive dysfunction.

Though chemo brain is a widely used term, it’s misleading. It’s not yet clear that chemotherapy is the cause of concentration and memory problems in cancer survivors. And many cancer survivors with memory problems still score well on cognitive tests, leaving doctors wondering whether chemo brain really exists.

Despite the many questions, it’s clear that the memory problems commonly called chemo brain can be a frustrating and debilitating side effect of cancer and its treatment. More study is needed to understand this condition.

I also found in a NY Times article (with my wife’s help) this comment to the following article:

It seems to me odd to talk of chemo brain without reference to specific therapudics. Do all chemotherepudic drugs cause chemo brain? About 25 years ago, I had Hodgkin’s Disease. A course of drugs I took included vast amounts of prednesone, a steroid. It made me temporarily psychotic. –extreme chemo brain. But after that drug was eliminated from my regimen, my recollection (cloudy as it is now of those times long ago) is that the psychosis abated and I returned to near normal, while on other seriously strong drugs. For the cognicenti, MOPP had the steroid and ABVD was alternated with MOP (no more prednesone). So far, I am in remission.

-Bob Roistacher

I received ABVD for Hodgkin’s as well and steroids were pre-administered as well. I was told some Steroids were also in the anti-nausea meds I received. So I’m full of questions. Typically most cases of “Chemo Brain” being reported are mentioned with primarily Breast Cancer treatment. But it seems a lot more research is needed with this particular side effect. Melissa at Livestrong agrees.

Signs and symptoms of chemo brain may include:

  • Being unusually disorganized
  • Confusion
  • Difficulty concentrating
  • Difficulty finding the right word
  • Difficulty learning new skills
  • Difficulty multitasking
  • Fatigue
  • Feeling of mental fogginess
  • Short attention span
  • Short-term memory problems
  • Taking longer than usual to complete routine tasks
  • Trouble with verbal memory, such as remembering a conversation
  • Trouble with visual memory, such as recalling an image or list of words

(I can relate to maybe 7 out of the 13 above…that’s about half)

NYT link: http://well.blogs.nytimes.com/2009/08/11/coping-with-chemo-brain/

The fact that I am 2.5 years out of treatment and just starting to experience this is confounding me. But it is much like my recurring bone pain which neither of my Dr’s will relate to my treatment, it comes and goes on it’s own will. This memory issue appears to be easily traced back to a few innocent occurences this year. As far as I can tell not much further back than that…but just like when I was finally diagnosed it call came together after I recognized the symptoms. Once I knew what they actually were, I could trace them back a full year.

Tomorrow I follow-up with my PCP on new blood work and my BP issues. Hopefully my new weight will lower cholesterol numbers and get me off the BP meds and keep me away from Cholesterol Meds. I will bring up this memory/concentration problem and see what she recommends.

I will not see my Oncologist until January (after my year-end PET scan) unless someone at The Cancer Center of L.I. advises me to get him involved in some form of treatment here.

Here is another article: http://www.nytimes.com/2009/08/04/health/04brod.html?_r=1&em

From that article: 

Nearly every chemotherapy patient experiences short-term problems with memory and concentration. But about 15 percent suffer prolonged effects of what is known medically as chemotherapy-induced cognitive impairment.

The symptoms are remarkably consistent: a mental fogginess that may include problems with memory, word retrieval, concentration, processing numbers, following instructions, multitasking and setting priorities.

In those affected — and doctors at this point have no way of predicting who might be — it is as if the cognitive portion of the brain were barely functioning. Symptoms are most apparent to high-functioning individuals used to juggling the demands of complex jobs or demanding home lives, or both.

and another: http://www.nytimes.com/2009/08/11/health/11brod.html?ref=health

So this shitty adventure with cancer continues to take me along for the ride and it doesn’t seem to be going away anytime soon.

By the way November 4th is exactly 3 years to the day I spotted the swollen lymph node in my neck that changed everything…that will be another “odd” day for me, as will most of this holiday season since so much of it was tainted with exams and scans and needles and Doctor consults etc.

On December 19th I will mark 3 years since I was officially diagnosed. AND I AM STILL HERE!

Late term side effects be damned.

Be well.

 

Advertisements
Published in: on November 2, 2009 at 10:11 pm  Leave a Comment  
Tags: , , , ,

The URI to TrackBack this entry is: https://ebz1016.wordpress.com/2009/11/02/more-on-chemo-brain/trackback/

RSS feed for comments on this post.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: